Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Jackson, KY

May 3, 1998Owsley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 3, 1998, 2:08 PM EDT for Owsley County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1998, 2:08 PM EDT (18:08 UTC)
Expired
May 3, 1998, 2:55 PM EDT
In force
47 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Owsley County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WUUS1 KJKL 031810 RRA
SVRJKL
KYC131-189-031855-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
208 PM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LESLIE COUNTY IN SOUTHEASTERN KENTUCKY
  OWSLEY COUNTY IN EASTERN KENTUCKY

* UNTIL 255 PM EDT

* AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  ONE SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF JACKSON WITH
  ANOTHER SEVERE THUNDERSTORM LOCATED 25 MILES SOUTHWEST OF HAZARD
  NEAR THE CLAY AND LESLIE COUNTY BORDER... MOVING NORTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOONEVILLE AT 225 PM EDT
  HYDEN AT 230 PM EDT
  HOSKINSTON AT 225 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:50 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 3, 10:50 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1050 AM EDT SUN MAY 03 1998

AT 14Z...VIGOROUS UPPER LEVEL LOW NEAR CMI WITH 1001 MB SURFACE LOW IN
FAR EASTCENTRAL IL BETWEEN HUF AND CMI AND ASSOCIATED COLD FRONT ALONG
I-65. 12Z RUC MODEL SLOWLY MOVES THIS STORM SYSTEM INTO SW INDIANA
THROUGH 00Z/MON WITH THE COLD FRONT AND STRONG PVA PUNCH PUSHING INTO
EAST KY BETWEEN 18Z-00Z. MODIFIED BNA/ILN SOUNDINGS WITH HIGHS NEAR 70
AND DEWPOINTS IN THE LOWER 50S GIVES LIFTED INDICIES OF MINUS 3-6 WITH
CAPES OF 600-1000 J/KG. FREEZING LEVEL LOWERS TO 8 KFT AS COOL POCKET
OF AIR ALOFT OVER IL WITH H5 TEMPERATURES OF MINUS 20-22C DRIFTS INTO
EAST KY THROUGH MIDNIGHT.

WILL CONTINUE LIKELY-CATEGORICAL POPS OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND TO CONTINUE THIS EVENING. WILL MENTION THAT SOME
STORMS MAY CONTAIN HAIL ESPECIALLY LATE THIS AFTERNOON AND EARLY
EVENING...COULD EVEN BE LARGE AS NEW SLIGHT RISK AREA EXTENDED N INTO
FAR SOUTHERN OHIO AND EMCOMPASSES ALL OF EAST/SOUTHCENTRAL KY. NEW
SPECIAL WEATHER STATEMENT TO FOLLOW LATE THIS MORNING. PRECIPITABLE
WATER VALUES...LIKE THE PAST COUPLE DAYS...REMAINS HIGH BETWEEN THREE
QUARTER AND 1 INCH. LOCALLY HEAVY DOWNPOURS OF A HALF-1 INCH PER HOUR
POSSIBLE.

DOWNSLOPE S BREEZES OF 5-15 MPH TO TURN SW THIS AFTERNOON...MORE
WESTERLY WEST OF THE FOOTHILLS WHERE COLD FRONT FIRST CROSSES THROUGH
LATE TODAY. FORECAST HIGHS CLOSE TO GUIDANCE AROUND 70 OK MOST
AREAS...BUT WILL LOWER INTO THE UPPER 60S FOR WESTERN FOOTHILLS AS H85
TEMPERATURES BETWEEN 8-10C AT 12Z COOL FROM THE WEST TO 6-7C TOWARD
EVENING.

THE FOLLOWING IS PRELIMINARY GUIDANCE FOR COORDINATION ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT SDFZFPKY.

JKL  69/53/67  856
LOZ  69/51/68  845

HUETTL/FINCH

In the hours before

Special weather statement, May 3, 11:30 AM EDT, 2 hours 38 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
1130 AM EDT SUN MAY 3 1998

THE STORM PREDICTION CENTER // SPC // HAS EXPANDED THE SLIGHT RISK
OF SEVERE THUNDERSTORMS TO INCLUDE ALL OF SOUTHCENTRAL AND EASTERN
KENTUCKY THIS AFTERNOON AND EVENING.

.LOCATION...
THE SLIGHT RISK AREA EXTENDS AS FAR WEST AS INTERSTATE 65 AND ALSO
EXTENDS NORTH INTO THE SOUTHERN REACHES OF OHIO.

.SYNOPSIS...
AN INTENSE AREA OF UPPER LEVEL LOW PRESSURE IN FAR EASTCENTRAL
ILLINOIS WILL DESTABILIZE THE ATMOSPHERE OVER KENTUCKY TODAY. AMPLE
LOW LEVEL MOISTURE COMBINED WITH SOME SUNSHINE WILL CAUSE ADDITIONAL
INSTABILITY. THUNDERSTORM DEVELOPMENT IS EXPECTED AFTER 2 PM EDT //
1 PM CDT AND WILL CONTINUE ACROSS THE AREA THROUGH SUNSET.

.THREAT...
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL OVER 3/4 INCH
IN DIAMETER WITH THE POTENTIAL OF GOLF BALL SIZE HAIL.  ADDITIONALLY
SOME STORMS WILL PRODUCE TORRENTIAL RAINFALL OF A HALF TO ONE INCH
PER HOUR.

.ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO MID EVENING
STARTING IN WAYNE...MCCREARY...WHITLEY AND PULASKI COUNTIES.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER
SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION.

HUETTL
Special weather statement, May 3, 11:30 AM EDT, 2 hours 38 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
1130 AM EDT SUN MAY 3 1998

THE STORM PREDICTION CENTER // SPC // HAS EXPANDED THE SLIGHT RISK
OF SEVERE THUNDERSTORMS TO INCLUDE ALL OF SOUTHCENTRAL AND EASTERN
KENTUCKY THIS AFTERNOON AND EVENING.

.LOCATION...
THE SLIGHT RISK AREA EXTENDS AS FAR WEST AS INTERSTATE 65 AND ALSO
EXTENDS NORTH INTO THE SOUTHERN REACHES OF OHIO.

.SYNOPSIS...
AN INTENSE AREA OF UPPER LEVEL LOW PRESSURE IN FAR EASTCENTRAL
ILLINOIS WILL DESTABILIZE THE ATMOSPHERE OVER KENTUCKY TODAY. AMPLE
LOW LEVEL MOISTURE COMBINED WITH SOME SUNSHINE WILL CAUSE ADDITIONAL
INSTABILITY. THUNDERSTORM DEVELOPMENT IS EXPECTED AFTER 2 PM EDT //
1 PM CDT AND WILL CONTINUE ACROSS THE AREA THROUGH SUNSET.

.THREAT...
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL OVER 3/4 INCH
IN DIAMETER WITH THE POTENTIAL OF GOLF BALL SIZE HAIL.  ADDITIONALLY
SOME STORMS WILL PRODUCE TORRENTIAL RAINFALL OF A HALF TO ONE INCH
PER HOUR.

.ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO MID EVENING
STARTING IN WAYNE...MCCREARY...WHITLEY AND PULASKI COUNTIES.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER
SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION.

HUETTL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:30 PM EDTSevere Thunderstorm WarningJKLLeslie75 min
May 2, 9:05 PM EDTSevere Thunderstorm WarningJKLEstill60 min
May 2, 10:08 PM EDTSevere Thunderstorm WarningJKLBreathitt, Wolfe82 min
May 3, 12:38 PM EDTSevere Thunderstorm WarningJKLWhitley47 min
May 3, 1:07 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel48 min
May 3, 1:31 PM EDTSevere Thunderstorm WarningJKLClay44 min
May 3, 2:08 PM EDTSevere Thunderstorm WarningJKLLeslie47 min
May 3, 2:17 PM EDTSevere Thunderstorm WarningJKLBreathitt48 min
May 3, 2:32 PM EDTSevere Thunderstorm WarningJKLBell33 min
May 3, 2:37 PM EDTSevere Thunderstorm WarningJKLPerry48 min
May 3, 2:48 PM EDTSevere Thunderstorm WarningJKLRowan47 min
May 3, 3:14 PM EDTSevere Thunderstorm WarningJKLMorgan31 min
May 3, 5:54 PM EDTSevere Thunderstorm WarningJKLHarlan61 min
May 3, 6:30 PM EDTSevere Thunderstorm WarningJKLLeslie, Perry65 min
May 3, 6:54 PM EDTSevere Thunderstorm WarningJKLKnott61 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.